Further Reading

Are antidepressants addictive?

Hi !

My best friend has been taking anti-depressive drugs since 1995. She has a lot of problems right now because she can't leave this "medicine." When she has tried to leave it, she has felt so bad. How can I help her? How can you help me? Thank you very much.

IT


Dear IT:

For starters, your question is very provocative, because John Morgan, Peter Kramer, and other liberal psychiatrists/pharmacologists keep insisting that antidepressants are not addictive. But by my model of addiction, addiction occurs whenever people rely on any drug to produce essential human experiences. Of course, the kicker in your friend's case is that doctors (like Morgan and Kramer) are insensitive to these medically supported cases of addiction — like that of Betty Ford and Kitty Dukakis — which they simply define as not being addiction.

The cure for addiction is to create better methods for dealing with the problems at hand. Antidepressant use has grown out-of-hand in America. Presumably, many people are depressed, and they find few ways to relieve their depression through human contact. And, just as antidepressant use proliferates, so too does the prevalence of depression. Go figure.

The man who has done the most to address depression sensibly in America is Aaron Beck. He views human behavior the way I do, only he is a physician who runs one of the best-respected clinics for depression in the U.S., at the University of Pennsylvania (215-898-4102). Beck's model is that depression is speaking to oneself pessimistically, anticipating negative outcomes and denigrating one's options, opportunities, and assets. Reversing depression requires developing positive self-speaking: "I am as good as anyone." "This problem is solvable." "Today I should be happy and find enjoyment in my daily routine."

The National Institute of Mental Health conducted controlled trials of this therapy (called "Cognitive-Behavioral Therapy") versus antidepressant treatment, and found them equally successful at alleviating depression, although the combination of the two produced somewhat better results than either alone (Beck refused to participate, feeling that CBT for depression wasn't properly represented — he's a feisty old guy).

Nonetheless, you tell me — isn't there a difference between relying on your own mental processes to defeat depression versus ingesting external chemicals? This seems to be a fundamental difference in values. What your friend's experience makes clear is that there are always clinical implications from developing a dependence on a drug, medically prescribed and pharmaceutically produced or otherwise.

Best regards, Stanton


Dear Stanton:

I am writing in reference to your FAQ, "Are antidepressants addictive?" in which you explore withdrawal from antidepressants. I would say there is no doubt there are withdrawal symptoms. I have gone through a 4 year nightmare with these drugs and have suffered withdrawal symptoms with every one. With the SSRI's there are animal studies which show the death of receptor sites in the brain from chronic exposure. Dr. Peter Breggin's web site deals with these issues at: http://www.breggin.com/. I also recommend his book: Toxic Psychiatry.

Seth


Dear Dr. Peele:

My name's Heather, and I'm 23. I'm actually writing with a comment, not a question. During my teens, I was placed on a daily dose of Paxil - not for depression, but for migraines (supposedly it helps open up blood vessels that constrict to cause migraines). It helped dramatically and I was on it for several years. After that time, a doctor told me I needed to get off of it because I had high liver enzymes (probably due to years worth of binge drinking as well as a fatty liver). Well, despite phasing the drug out properly, I went through a SEVERE withdrawal. My mom, who has been an RN for almost thirty years and has spent time in NYC's busiest ER, said she never saw a heroin addict go through withdrawal that was worse than what I went through. I was sick as a dog, uncomfortable in my own skin...I has myriad symptoms, including shaking, fever, vomiting, headaches, etc. It was so severe that I remained curled up in a ball on the couch for days, looking as if I was coming down. Upon researching afterwards, my mom and I found a message board online where numerous Paxil users were describing identical forms of withdrawal. It seems as if the doctors and the medical community are far behind what the patients themselves have learned... Anyway, I firmly believe that I was physically addicted to Paxil - but that I wasn't aware of that fact since I took it every day per doctor's orders...what do you think?

Heather